Pharmaceutical

Withdrawal from motion sickness patch linked to severe, lingering effects

motion sickness patch recall Transderm Scop 280x210 Withdrawal from motion sickness patch linked to severe, lingering effectsIt took nine days for Dave Maeder to go through withdrawal from the medication patch he was prescribed to treat nausea caused by a brain injury. Nine days of tortuous symptoms like severe nausea and vomiting, insomnia and sleepiness, restlessness and paranoia. It was like he was withdrawing from heroin.

But the medicine patch Dave was on – scopolamine – is not a controlled substance. It does not give users a euphoric feeling. It’s not sought after as a recreational drug at all. In fact, the safety label only suggests that the medication “may result in withdrawal symptoms” in the event of “abrupt termination.”

Dave was initially prescribed a transdermal scopolamine patch in June 2014 after suffering a stroke at the age of 40. The location of the hemorrhage in his brain caused him severe nausea, and the patch, indicated to treat motion sickness or post-operative nausea and vomiting, was a godsend at first. The medication is only intended for use for up to three days unless recommended by a physician. But it was the only thing that kept Dave’s constant nausea at bay.

Over the near-two years that Dave was using the transdermal scopolamine patch he tried to get off the patch but it sent him into severe fits of vomiting and nausea. Doctors didn’t know what was causing the symptoms. Their recommended treatment was to stay on the patch. Last May, Dave’s doctor deduced that the effects he suffered when trying to take off the patch were withdrawal symptoms, and that he would have to endure the withdrawal in order to get off the medication.

In the nine months since Dave has been off the transdermal scopolamine patch, his many symptoms have resolved. But every four to six weeks since then, Dave endures a bout of severe vomiting. “It’s loud and violent and he has a hard time stopping once he starts.  He says it feels like his stomach is collapsing and folding inside out most times,” his wife Katie recalls.

His doctors say this strange cyclical illness is not related to his stroke, and while his wife Katie is convinced that the culprit is the medication patch, there have been no studies on the long-term effects of scopolamine.

Katie filed a report with the Food and Drug Administration (FDA), and contacted Sandoz, manufacturer of the brand-name scopolamine patch TransdermScop, to report the problem.

While she hopes to find a treatment for her husband’s recurrent illness since weaning off the patch, she also wants to send a warning to others about the serious and long-term side effects of scopolamine so that no one else has to suffer the way her husband is. As part of her research, Katie started the public Facebook page.

The site has enabled her to connect with others who have used the transdermal scopolamine patch and suffered from serious side effects and withdrawals. “This is really concerning to me,” Katie says. “I just want to keep this from happening to others.”

Sources:
Righting Injustice
Transdermscop